Georgia, 2020

Flash Flood and Damaging Winds in Georgia, August 30, 2020

August 30, 2020 · NWS FFC · 4 events in 4 counties and zones

A very moist and moderately unstable air mass persisted over the region. Strong daytime heating resulted in isolated strong to severe thunderstorms over parts of north and central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A very moist and moderately unstable air mass persisted over the region. Strong daytime heating resulted in isolated strong to severe thunderstorms over parts of north and central Georgia. Training and slow-moving storms produced heavy rainfall, with isolated amounts of 3 to 5 inches. Flash flooding occurred in Clayton County due to the quickly accumulating rainfall amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 30, 2:25 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 30, 2:25 PM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
325 PM EDT Sun Aug 30 2020

.SHORT TERM /Tonight through Monday Night/...

Showers and thunderstorms beginning to develop across the area
but for the most part benign in nature thus far. This should
change with time as both coverage and intensity are on the uptick
slightly given already present CAPE values in excess of 3000 J/KG
and precipitable water values of 1.7 to 2.0 inches.

In addition, shortwave will progress through the Tennessee Valley
and into North GA allowing for further enhancement of the
activity but slanted more towards this evening and the first half
of the overnight. Given the more west to east translation of the
shortwave, will maintain likely pops for the NE corner of the
forecast area well into the overnight period.

Depending on coverage and who sees the most rain, could see some
reduced vsbys overnight as well but anticipate continued showers
to keep most of this in check and predominantly a low cloud type
of night with continued warm temps in the lower 70s.

We will be on the back side of the initial shortwave for the first
half of Monday but another strong shortwave looks to impact the
area late in the day. Will be more difficult to shake the low
clouds on Mon so instability may be harder to come by. For this
reason, will stick closer to likely for the pops than categorical
but mid shift will need to look at closely for modification on
this. Precipitable water well over 2 inches says coverage will be
high but will just need some instability to match to realize
categorical.

Deese

&&

.LONG TERM /Tuesday through Sunday/...

An area of upper level high pressure is forecast to lift north
across the area on Tuesday putting us in fairly weak southwesterly
flow as several perturbations approach the area. Plus with
additional moisture across the area on Tuesday, chances for showers
and thunderstorms are in the chance pops range area-wide, mainly in
the afternoon and evening.

By Wednesday, slightly drier air is forecast across portions of
northern Georgia by both the GFS & ECMWF, allowing for just slight
chance pops across the north with chance pops across central
Georgia. This trend looks to continue into Thursday as we remain on
the periphery of the upper level high pressure. Models begin to
diverge by late Thursday early Friday as a front approaches the
area. While there are some timing differences and differences in the
amount of available moisture between the models, the front looks to
enter the area on Friday and stall across the area, allowing for
chance pops in the afternoon and evening daily through the weekend.

High temperatures through the extended are forecast to be in the
upper 80s and lower 90s, about 5 to 9 degrees above average. Most
notably, the heat indices are forecast to increase to Heat Advisory
(greater than 105 degrees) on Tuesday through Friday. Those who will
be spending time outdoor should take precautions against the heat.
We will continue to monitor these temperatures over the coming days.
Overnight lows are forecast to be in the 70s, around 6 to 10 degrees
above average.

Reaves

&&

.AVIATION... 18Z UPDATE...

After a morning of IFR, cigs have quickly risen across the
terminals but BKN conditions holding in, especially for ATL, MCN,
and CSG. SHRA beginning to develop west of the terminals but
going to try to hold off until 21Z for the TEMPO for the TSRA.
LIFR and IFR to return for the overnight period and affect all the
terminals aft 10Z. Another round of TSRA in the offing for Mon
afternoon and will start with a Prob30 for the ATL terminal. Winds
very light through the period and generally from the west.

//ATL CONFIDENCE...18Z UPDATE...

Medium on TSRA timing.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  86  72  90 /  40  60  40  40
Atlanta         73  85  73  91 /  40  60  40  50
Blairsville     68  79  67  84 /  60  70  50  40
Cartersville    73  83  71  89 /  50  70  40  50
Columbus        73  89  75  93 /  50  60  30  50
Gainesville     72  83  71  88 /  60  70  40  40
Macon           73  88  73  93 /  40  60  30  40
Rome            73  84  72  89 /  50  70  40  50
Peachtree City  72  86  72  91 /  40  60  30  50
Vidalia         73  89  75  94 /  20  50  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....Reaves
AVIATION...Deese
Hazardous weather outlook, Aug 30, 2:01 PM EST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
301 PM EDT Sun Aug 30 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
301 PM EDT Sun Aug 30 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected today. Isolated
strong to severe storms are possible with damaging winds,
frequent lightning, and locally heavy rainfall, mainly across
north Georgia.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered to numerous thunderstorms can be expected Monday through
Saturday. A few storms may be strong with strong to damaging
winds, frequent lightning, and locally heavy rainfall. Heat
indices are expected to increase to Heat Advisory level on
Tuesday through Friday. Those outdoor should make sure to take
precautions from the heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 30, 3:22 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
422 PM EDT Sun Aug 30 2020

GAZ102-302100-
Stewart GA-
422 PM EDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR STEWART COUNTY UNTIL 500 PM
EDT...

At 422 PM EDT...a strong thunderstorm was over Charles, or near
Lumpkin...moving northeast at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lumpkin, Richland, Troutman, Omaha, Charles, Westville, Brooklyn,
Louvale, Providence Canyon State Park and Kimbrough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3205 8506 3209 8504 3213 8506 3218 8501
      3220 8496 3221 8498 3222 8497 3222 8493
      3223 8492 3223 8482 3222 8480 3223 8480
      3223 8465 3218 8463 3216 8465 3215 8464
      3203 8464 3193 8468
TIME...MOT...LOC 2022Z 209DEG 16KT 3210 8483

WIND...40MPH
Special weather statement, Aug 30, 3:36 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
436 PM EDT Sun Aug 30 2020

GAZ093-095-302100-
Macon GA-Houston GA-
436 PM EDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MACON AND SOUTHWESTERN
HOUSTON COUNTIES UNTIL 500 PM EDT...

At 436 PM EDT...a strong thunderstorm was over Henderson, or 9 miles
southwest of Perry. This storm was nearly stationary.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Perry, Marshallville, Moss Oak, Meadowdale, Winchester, Grove Park
and Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3231 8400 3245 8397 3245 8383 3244 8383
      3244 8382 3245 8382 3245 8377 3235 8368
      3229 8381 3229 8390 3228 8390
TIME...MOT...LOC 2036Z 299DEG 1KT 3235 8382

WIND...50MPH
Special weather statement, Aug 30, 3:45 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
445 PM EDT Sun Aug 30 2020

GAZ080-302115-
Taylor GA-
445 PM EDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TAYLOR COUNTY UNTIL 515
PM EDT...

At 444 PM EDT...a strong thunderstorm was near Howard, or near
Butler...moving northeast at 5 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Butler, Charing, Howard and Wesley Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3246 8439 3254 8444 3256 8443 3256 8441
      3260 8441 3262 8440 3264 8437 3267 8437
      3265 8421 3254 8418 3245 8429
TIME...MOT...LOC 2044Z 244DEG 6KT 3256 8432

HAIL...0.75IN
WIND...50MPH
Special weather statement, Aug 30, 3:45 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
445 PM EDT Sun Aug 30 2020

GAZ002-011-019-302115-
Chattooga GA-Walker GA-Floyd GA-
445 PM EDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...SOUTHERN WALKER AND
NORTHEASTERN FLOYD COUNTIES UNTIL 515 PM EDT...

At 444 PM EDT...a strong thunderstorm was over Summerville...moving
east at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Summerville, Trion, Lyerly, Subligna, Suttles Mill, Berryton,
Tidings, Armuchee, Everett Springs and James H. Floyd State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3466 8515 3456 8508 3454 8508 3454 8509
      3451 8509 3446 8510 3446 8511 3445 8510
      3439 8511 3435 8542 3454 8548
TIME...MOT...LOC 2044Z 253DEG 15KT 3447 8536

WIND...40MPH
Special weather statement, Aug 30, 3:46 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
446 PM EDT Sun Aug 30 2020

GAZ067-079-302115-
Meriwether GA-Talbot GA-
446 PM EDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MERIWETHER AND
NORTHWESTERN TALBOT COUNTIES UNTIL 515 PM EDT...

At 446 PM EDT...a strong thunderstorm was over Woodland, or 9 miles
northwest of Talbotton...moving northeast at 5 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Manchester, Woodland, Pleasant Hill and Flint Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3292 8452 3291 8453 3291 8451 3288 8451
      3288 8448 3286 8449 3285 8447 3282 8444
      3284 8443 3283 8441 3275 8441 3272 8467
      3277 8469 3284 8470
TIME...MOT...LOC 2046Z 244DEG 6KT 3280 8460

HAIL...0.75IN
WIND...50MPH
Special weather statement, Aug 30, 3:48 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
448 PM EDT Sun Aug 30 2020

GAZ104-302115-
Sumter GA-
448 PM EDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUMTER COUNTY UNTIL
515 PM EDT...

At 448 PM EDT...a strong thunderstorm was near Huntington, or 9 miles
southeast of Americus. This storm was nearly stationary.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Leslie, De Soto, Desoto, Cobb, Lamar, Maddox and Huntington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3192 8423 3199 8427 3211 8409 3206 8398
      3205 8398 3205 8397 3202 8395 3199 8395
      3197 8393 3192 8392 3191 8392 3191 8397
TIME...MOT...LOC 2048Z 232DEG 4KT 3195 8417

HAIL...0.75IN
WIND...50MPH

The radar

The Robins AFB radar (KJGX), 60 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Macon

When
August 30, 4:05 PM EST to 4:25 PM EST
Where
Macon County, 0.96 mi NW of Marshallville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.461, -83.940

The Macon County Emergency Manager reported several small trees blown down near the intersection of Sleepy Hollow Road and Camellia Road.

Thunderstorm Wind, Dooly

When
August 30, 4:25 PM EST to 4:40 PM EST
Where
Dooly County, 0.28 mi SW of Unadilla
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.267, -83.733

The Dooly County 911 center reported a tree blown down near Harmon Park in Unadilla.

Flash Flood, Clayton

When
August 30, 7:00 PM EST to 10:30 PM EST
Where
Clayton County, 2.15 mi NNE of Riverdale to 0.38 mi NW of Riverdale
Cause
Heavy Rain
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
33.598, -84.404

The Emergency Manager reported part of Jesters Creek Trail washed out near Comerce Road. Additionally, first responders reported apartments off Sheldon Court were flooded with at least half a foot of water. A portion of a road collapsed at a third location off Garden Walk Boulevard. Radar estimates indicate that more than 3 inches of rain occurred in a 2 hour period, resulting in the flash flooding.

Thunderstorm Wind, Cherokee

When
August 30, 7:05 PM EST to 7:35 PM EST
Where
Cherokee County, 0.33 mi WNW of Woodstock to 2.46 mi ESE of Gober
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.101, -84.526

The Cherokee County Emergency Manager reported several trees and some power lines blown down from Woodstock to Holly Springs and Ball Ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917224, 917225, 919091, 917226.